Serotonin Syndrome

By Psych Central Staff

Serotonin syndrome is the name for a condition when the body has too much serotonin. Serotonin is a neurotransmitter that regulates many functions, including mood, appetite, and sensory perception.

Serotonin syndrome typically occurs when you’ve taken one or more medications that have an effect on your serotonin levels. The drugs cause too much serotonin to be released or to remain in the brain area. Symptoms of serotonin syndrome include one or more of the following:

  • Restlessness
  • Hallucinations
  • Loss of coordination
  • Fast heart beat
  • Rapid changes in blood pressure
  • Increased body temperature
  • Overactive reflexes
  • Nausea
  • Vomiting
  • Diarrhea

The symptoms can occur within a few minutes to a few hours after taking the medication or combination of medications.

How Do You Get Serotonin Syndrome?

Serotonin syndrome may occur when you take certain combinations of medications that affect serotonin levels in your body. A person can develop this syndrome if they take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI’s include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI’s include Cymbalta, and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.

Serotonin syndrome can also occur if you take SSRIs with other drugs or supplements that affect serotonin levels, such as St. John’s wort. Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (a painkiller) or dextromethorphan (cough medicine).

Serotonin syndrome is more likely to occur when you first start or increase a new medication.

How is Serotonin Syndrome Treated?

Serotonin syndrome quickly responds to treatment, which may include discontinuing use of the medications causing the symptoms along with taking other drugs such as muscle relaxants and serotonin-production blocking agents. If not treated, serotonin syndrome can become life-threatening.

Talk to your doctor before stopping any medication. If you have symptoms of serotonin syndrome, please call your doctor’s office immediately and speak to a health care professional.

Serotonin syndrome is also known as hyperserotonemia or serotonergic syndrome.

 

APA Reference
Psych Central. (2008). Serotonin Syndrome. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/lib/serotonin-syndrome/0001346
Scientifically Reviewed
    Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
    Published on PsychCentral.com. All rights reserved.